Alert archive / New Mexico / High Wind Warnings in 2020
High Wind Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Mar 30, 2020, 1:16 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Mar 30, 2020, 11:00 AM MDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2020, 1:16 AM MDT (07:16 UTC)
- In effect from
- Mar 30, 2020, 11:00 AM MDT
- Expired
- Mar 30, 2020, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 1:38 PM MDT | NON-TSTM WND GST 64 | 3 Nw Pine Springs, TX | 64 MPH WIND GUST AT THE GUADALUPE BOWL RAWS. |
| Mar 30, 1:52 PM MDT | NON-TSTM WND GST 66 | 4 S Pine Springs, TX | WIND GUST AT GUADALUPE PASS OF 57 KNOTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2895 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969 WWUS74 KMAF 300716 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 216 AM CDT Mon Mar 30 2020 NMZ027-TXZ270-271-302030- /O.UPG.KMAF.HW.A.0013.200330T1700Z-200331T0100Z/ /O.NEW.KMAF.HW.W.0023.200330T1700Z-200331T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 116 AM MDT Mon Mar 30 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 11 AM this morning to 7 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ045-046-050-051-059>062-067-068-272>274- 276>278-302030- /O.NEW.KMAF.WI.Y.0011.200330T1700Z-200331T0100Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Andrews-Martin-Loving-Winkler- Ector-Midland-Ward-Crane-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, Stanton, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Van Horn, Pecos, Marfa, Fort Davis, and Alpine 216 AM CDT Mon Mar 30 2020 /116 AM MDT Mon Mar 30 2020/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
287 WWUS74 KMAF 301933 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 233 PM CDT Mon Mar 30 2020 NMZ027-TXZ270-271-310100- /O.CON.KMAF.HW.W.0023.000000T0000Z-200331T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 133 PM MDT Mon Mar 30 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Winds will be particularly hazardous at higher elevations. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel until the winds subside. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ045-046-050-051-059>062-067-068-272>274- 276>278-310100- /O.CON.KMAF.WI.Y.0011.000000T0000Z-200331T0100Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Andrews-Martin-Loving-Winkler- Ector-Midland-Ward-Crane-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, Stanton, Mentone, Kermit, Odessa, Midland, Monahans, Crane, Van Horn, Pecos, Marfa, Fort Davis, and Alpine 233 PM CDT Mon Mar 30 2020 /133 PM MDT Mon Mar 30 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Secure lawn furniture, garbage cans or other objects which could be blown about by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 29, 11:13 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 29, 11:13 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1213 AM CDT Mon Mar 30 2020
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions with just some high clouds are expected at the west
Texas and southeast New Mexico terminals the next 24 hours.
Southeast to southwest winds of 5 to 15 mph will become westerly
at 20 to 35 mph and gusty by afternoon. The winds should diminish
to 10 to 15 mph after sunset.
12
&&
.PREV DISCUSSION... /issued 613 PM CDT Sun Mar 29 2020/
DISCUSSION...
Please see the 00z aviation discussion below.
AVIATION...
Continued VFR conditions for the next 24 hrs. Winds will remain
slightly elevated (>12kts) for most terminals thanks to nocturnal
jet. Winds will decrease overnight between 6-10z for all sites
with KFST decreasing latest. Dryline will push west quickly during
the morning with winds increasing rapidly behind the
boundary. Expect sustained over 20kts and gusts between 35-40kts
at times during the PM for all sites. Some BLDU will be possible.
PREV DISCUSSION... /issued 306 PM CDT Sun Mar 29 2020/
DISCUSSION...
Current sfc obs across West TX show return flow on the back side of
a sfc high which now resides over N TX/S OK. Southwest flow aloft is
present over the region accompanied by a fetch of SCT to BKN cirrus.
By 00-03Z a 35-40 kt LLJ should develop which will draw Gulf of
Mexico moisture back into the area. High-res models show 40+F Dew
Points reaching Upper Trans Pecos around 12Z. By early tomorrow
morning, a shortwave trof will swing across the Four Corners area
into the TX Panhandle which will in turn induce a sfc low over SE
CO/SW KS. Further S in our region, a dryline should sharpen and
begin to progress E throughout the day. Meanwhile, a strengthening
700 hpa jet along the base of the upper trough will overspread
the area and bring windy to very windy conditions to the Guadalupe
Mountains and adjacent plains. A High Wind Watch remains in
effect and will most likely be converted to a warning by the next
forecast issuance. Wind Advisories may be needed as well. A line
of storms could develop across the far eastern CWA and race east
into the Hill Country tomorrow afternoon, but the remainder of the
area will see windy and very dry conditions with high
temperatures in the upper 70s to lower 80s.
The departing shortwave trof will drag a weak cold front into the
northern half of the CWA early Tuesday, however this front will
quickly wash out by the afternoon and lead to a very pleasant day
with much less wind. Warm and comfortable weather should last
through the remainder of next week with wind speeds not looking too
crazy through Friday. Unfortunately PoPs on the latest model runs
have come in much lower for Friday with the passage of another
shortwave/cold front. At least this front should help cool
temperatures down near normal by next weekend.
-Salerno
FIRE WEATHER...
Dry conditions continue this afternoon even with surface flow
returning to the southeast. Winds will begin to increase over the
next few hours becoming gusty by sunset which could lead to some
brief elevated fire weather conditions across the area. Expect poor
recovery west of the Pecos River with excellent recovery over the
Permian Basin as a moisture surge pushes in overnight.
A strong storm system will move across the Southern Plains during
the day tomorrow bringing more windy and very dry conditions.
Critical to localized extreme fire weather conditions are looking
more likely now as the dryline surges east by afternoon with
forecast models showing even drier air now moving in. West winds
sustained near 30 mph will be possible for much of the area with
RH's falling to near/below 10 percent. ERC's continue to show a
sharp upward trend in the Trans Pecos with values now near the 60th
percentile. For this reason will upgrade that part of the Fire
Weather Watch to a Red Flag Warning. Will leave the rest of the
watch as is with more green-up present further north and east. It is
possible the Red Flag Warning will need to be expanded in the SE NM
and further east overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 79 49 76 53 / 10 0 0 0
Carlsbad 77 43 77 50 / 0 0 0 0
Dryden 86 53 85 55 / 0 0 0 0
Fort Stockton 84 49 78 55 / 0 0 0 0
Guadalupe Pass 66 45 70 52 / 0 0 0 0
Hobbs 73 43 75 49 / 0 0 0 0
Marfa 73 38 75 44 / 0 0 0 0
Midland Intl Airport 80 48 77 53 / 0 0 0 0
Odessa 77 48 78 53 / 0 0 0 0
Wink 83 45 80 50 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 9 AM MDT Monday through Monday evening
for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Watch from 11 AM MDT Monday through Monday evening for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning from 10 AM this morning to 9 PM CDT this
evening for Central Brewster County-Chisos Basin-Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Loving-Marfa Plateau-Pecos-Reeves County Plains-Van
Horn and Highway 54 Corridor-Ward-Winkler.
Fire Weather Watch from 10 AM CDT /9 AM MDT/ this morning
through this evening for Andrews-Chinati Mountains-Crane-
Ector-Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains-Lower Brewster County-Presidio
Valley.
High Wind Watch from 11 AM MDT Monday through Monday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
&&
87Hazardous weather outlook, Mar 29, 1:59 PM MDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 259 PM CDT Sun Mar 29 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-302000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 259 PM CDT Sun Mar 29 2020 /159 PM MDT Sun Mar 29 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Dry and breezy conditions will result in Near Critical Fire Weather Conditions this afternoon and evening for areas near and along the Pecos River in west Texas and southeast New Mexico. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong winds are possible Monday across the Guadalupe and Delaware Mountains. A High Wind Watch is in effect. Critical to locally extreme fire weather conditions are expected across parts of the region Monday afternoon. A Red Flag Warning is in effect for much of the Trans Pecos, Davis Mountains, and adjacent plains. A Fire Weather Watch is in effect Monday for surrounding areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:16 AM MDT | Wind Advisory | MAF | Eddy, Lea | 18 hr |
Nearby
High Wind Warnings in New Mexico, 2020High Wind Warnings in Texas, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.